How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16198
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My year old (6 lb.) Shih Tzu ate one of my Triamterene/Hctz

Customer Question

My year old (6 lb.) Shih Tzu ate one of my Triamterene/Hctz 37.5/25 Tabs. What should I do? induce vomiting or watch her or? Thank you.
Submitted: 1 year ago.
Category: Dog Veterinary
Customer: replied 1 year ago.
I got a temporary password ***** you and it said it didn't match.
Customer: replied 1 year ago.
Posted by JustAnswer at customer's request) Hello. I would like to request the following Expert Service(s) from you: Live Phone Call. Let me know if you need more information, or send me the service offer(s) so we can proceed.
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

Now while we do use Triamterene in dogs, this is an overdose for a wee lass this size. Therefore, the risk of adverse effects is quite high. Thus if she has just done this, we'd want to absolutely induce vomiting now. To do so at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkey baster – we just want to get it in. After giving this orally, move the abdomen around or get your wee one walking about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing your local vet (or ER vet) so that apomorhpine (a very strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.

Otherwise if you cannot get her to vomit, you can also consider administering activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.

Overall, this is an overdose for her, therefore we do want to act quickly here. Therefore, do induce vomiting +/- treat with activated charcoal now. And if you see her have any weakness, wobbliness, fainting, lethargy, or collapse (or if you struggle to get that tablet back at all), then we'd want to have her vet urgently for IV fluids and supportive care to reduce any risk from this for her.

Please take care,

Dr. B.